Tennessee, 2009

Tornado and Hail in Tennessee, May 8, 2009

May 8, 2009 · NWS OHX · 10 events in 7 counties and zones

A warm front was positioned across central Kentucky during the early morning hours in association with a strong low pressure center over eastern Missouri. As the late evening hours progressed, a strong cold front moved into the mid state as the strong low pressure center moved northeastward into southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A warm front was positioned across central Kentucky during the early morning hours in association with a strong low pressure center over eastern Missouri. As the late evening hours progressed, a strong cold front moved into the mid state as the strong low pressure center moved northeastward into southern Indiana. This all resulted in a severe weather outbreak from the early morning hours through the late evening hours on May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 8, 2:39 AM CST, 51 minutes earlier.

Area forecast discussion, May 8, 2:39 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT FRI MAY 8 2009

.SHORT TERM (FRI-SUN)...
MCS MOVG SE OF OH RVR ATTM. SYS SHOULD WEAKEN WITHIN 3-6 HR
TIMEFRAME...A ROUND OF SHOWERS AND THUNDERSTORMS NORTH MID TN
ASSOCIATED WITH IT. MEANWHILE SFC LOW PRES DEVELOPS IN THE
SOUTHERN PLAINS WITH MORE UNSTABLE AIR ADVECTING INTO W MID TN.
STORMS IN THIS REGION SHOULD REMAIN SCATTERED.

SFC LOW PRES WL MOVE ENE WITH GFS LLJ MOVG ACR THE W OH VLY THIS
AFTERNOON. SHOULD BE AN ORGANIZED AREA OF STORMS EXTENDING SOUTH
INTO MID TN. SOME STORMS MAIN CONTAIN DAMAGING WINDS AND HEAVY
RAINFALL IN NW MID TN. THREAT OF SEVERE STORM NE MID TN THIS
EVENING.

SFC HIGH PRES SHOULD PUSH COLD FRONT THROUGH MID TN SAT.
OVERRUNNING MOISTURE WL KEEP CLOUDS AND PCPN CHANCE INTO SUN
NIGHT.

.LONG TERM (MON-THU)...
CANADIAN HIGH PRES WITH DRY COOL WX MON-TUE. NEXT FRONTAL SYS
APPROACHES MID WEEK...WITH A BETTER CHANCE OF RAIN LATER IN THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      83  65  70  55 /  70  70  60  30
CLARKSVILLE    83  64  70  52 /  70  70  60  30
CROSSVILLE     76  63  73  51 /  70  60  70  30
COLUMBIA       84  66  74  56 /  70  60  70  30
LAWRENCEBURG   85  67  75  57 /  50  50  70  40
WAVERLY        84  65  71  53 /  70  70  60  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 7, 3:59 AM CST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
459 AM CDT THU MAY 7 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
459 AM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL SYSTEM DROPS SOUTHWARD INTO THE MIDSTATE LATE FRIDAY AND
SATURDAY. THIS SYSTEM WILL HAVE SCATTERED THUNDERSTORMS ALONG AND
SOUTH OF THE BOUNDARY. A FEW OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS POSSIBLE LATE FRIDAY
AND SATURDAY.

JLM

The radar

The Nashville radar (KOHX), 58 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 funnel cloud, 1 thunderstorm wind, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
May 8, 3:30 AM CST to 3:45 AM CST
Where
Dickson County, 9.24 mi ESE of East Side
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.984, -87.115

Several early morning storms resulted in power outages across the Fairview Community. Many of those outages resulted from falling trees damaging individual residential electrical service lines.

Hail, Sumner

When
May 8, 3:45 AM CST
Where
Sumner County, Nubia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.630, -86.370

Nickel size hail was reported in Numbia.

Lightning, Fentress

When
May 8, 6:25 AM CST
Where
Fentress County, Jamestown
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.430, -84.920

County's Emergency 911 center located at the Fentress County Jail sustained a direct lightning hit, temporarily knocking out telephone service and causing damage.

Hail, Montgomery

When
May 8, 12:30 PM CST
Where
Montgomery County, Clarksville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.530, -87.350

Penny size hail was reported in Clarksville.

Funnel Cloud, Robertson

When
May 8, 12:59 PM CST
Where
Robertson County, 0.89 mi NE of Stroudsville
Reported by
Emergency Manager
Coordinates
36.490, -87.110

A funnel cloud was reported on mile marker 16 on Interstate 24.

Funnel Cloud, Overton

When
May 8, 2:32 PM CST to 4:00 PM CST
Where
Overton County, Hilham to 7.7 mi ENE of Taylors Xrds
Reported by
Newspaper
Coordinates
36.420, -85.430

Several funnel cloud sightings were reported across the county.

Hail, Fentress

When
May 8, 3:04 PM CST
Where
Fentress County, 1.11 mi W of Jamestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.430, -84.940

Quarter size hail was reported near Jamestown.

Hail, Fentress

When
May 8, 3:06 PM CST
Where
Fentress County, Jamestown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.430, -84.920

Golf ball size hail was reported in Jamestown.

Tornado, Fentress

When
May 8, 3:15 PM CST to 3:20 PM CST
Where
Fentress County, 1.85 mi SE of Jamestown to 2 mi NE of Allardt
Rating
EF1
Path length
2.59 mi
Path width
50 yd
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.409, -84.900

EF1 Tornado, with a maximum estimated wind speed of 100 mph, started in the Tom Price Road Area of Jamestown and resulted in the destruction of one mobile home and numerous trees down across houses. A couple of buildings had their roofs blown off just north northeast of Allardt. Newspaper also reported that trees were downed on Government Pond Road, Country Club Road, and Baseline Road, which appeared to be|the hardest hit area, with several large trees being uprooted and most of the siding on an outbuilding at the Joe Pennycuff residence being blown off. There was another|report of a funnel cloud near the White Oak and Hensley Road area. Power outages occurred across several areas of the county due to trees being blown down on power lines.

Hail, Stewart

When
May 8, 11:00 PM CST
Where
Stewart County, Bumpus Mills
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.600, -87.820

Penny size hail was reported in the Bumpus Mills Area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174693, 174060, 174696, 174076, 174063, 174703, 174066, 174072, 174051, 174087.